Potassium testing is frequently ordered, along with other electrolytes, as part of a routine physical. It is used to detect concentrations that are too high (hyperkalemia) or too low (hypokalemia). The most common cause of hyperkalemia is kidney disease, but many drugs can decrease potassium excretion from the body and result in this condition. Hypokalemia can occur if someone has diarrhea and vomiting or if is sweating excessively. Potassium can be lost through the kidneys in urine; in rare cases, potassium may be low because someone is not getting enough in their diet.
The potassium test may be ordered at regular intervals to monitor effects of drugs that can cause the kidneys to lose potassium, particularly diuretics. Monitoring may also be done if someone has a condition or disease, such as acute or chronic kidney failure, that can be associated with abnormal potassium levels.
Serum or plasma tests for potassium levels are routinely performed in most patients when they are investigated for any type of serious illness. Also, because potassium is so important to heart function, it is usually ordered (along with other electrolytes) during all complete routine evaluations, especially in those who take diuretics or blood pressure or heart medications. Potassium testing is ordered when a doctor is diagnosing and evaluating high blood pressure (hypertension) and kidney disease and when monitoring a patient receiving dialysis, diuretic therapy, or intravenous therapy.
Excessive dietary potassium intake (for example, fruits are particularly high in potassium, so excessive intake of fruits or juices may contribute to high potassium)
Excessive intravenous potassium intake
Certain drugs can also cause hyperkalemia in a small percent of patients; among them are non-steroidal anti-inflammatory drugs, ACE inhibitors, beta blockers (such as propanolol and atenolol), angiotensin-converting enzyme inhibitors (such as captopril, enalapril, and lisinopril), and potassium-sparing diuretics (such as triamterene, amiloride, and spironolactone).
Decreased levels of potassium may be seen in the following conditions:
Gastrointestinal disorders associated with diarrhea and vomiting
In diabetes, the potassium level may fall after someone takes insulin, particularly if the person has not managed their diabetes well.
Low potassium is commonly due to "water pills" (potassium-wasting diuretics); if someone is taking these, their doctor will check their potassium level regularly.
Additionally, certain drugs such as corticosteroids, beta-adrenergic agonists such as isoproterenol, alpha-adrenergic antagonists such as clonidine, antibiotics such as gentamicin and carbenicillin, and the antifungal agent amphotericin B can cause loss of potassium.
Physicians question elevated potassium results when the numbers do not fit the patient's clinical condition. Potassium levels can be falsely elevated by a variety of circumstances surrounding specimen collection and specimen processing. For example, if a patient is clenching and relaxing his fist, the potassium level in his blood may increase. If blood samples are delayed in getting to the lab or if the blood tubes are subjected to vigorous shaking or rough handling in transit, pottasium may leak from red blood cells and falsely elevate the potassium in the serum.
If there are any questions as to how your blood was collected, your doctor may request that the test be repeated to verify results.
This article was last reviewed on September 7, 2011. | This article was last modified on October 15, 2013.
The review date indicates when the article was last reviewed from beginning to end to ensure that it reflects the most current science. A review may not require any modifications to the article, so the two dates may not always agree.
The modified date indicates that one or more changes were made to the article. Such changes may or may not result from a full review of the article, so the two dates may not always agree.